Kentucky, 2023

Damaging Winds in Kentucky, August 25, 2023

August 25, 2023 · NWS ILN · 7 events in 5 counties and zones

A cluster of thunderstorms developed as a cold front moved south into Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A cluster of thunderstorms developed as a cold front moved south into Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 25, 1:07 PM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Aug 25, 1:07 PM EST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
207 PM EDT Fri Aug 25 2023

.SYNOPSIS...
Hot and humid conditions along with a chance for thunderstorms
will continue today ahead of a cold front moving south through
the area. A disturbance moving through the region will result in
additional chances of thunderstorms overnight into Saturday.
Drier conditions and cooler temperatures will be observed Sunday
into the first part of next week, as high pressure builds into
the Great Lakes.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
East-west cold front continues to sag south this afternoon. Dew
points have been pooling ahead of it which has resulted in very
high heat indices. With these high values expected to continue
for a few more hours, have opted to upgrade many of the southern
counties to an excessive heat warning.

Convective initiation has begun in the lower Scioto Valley and
northeast Kentucky. Given the extremely high instability, some
of these storms may become strong to severe. 18Z ILN sounding
showed capping here, so it is not clear whether activity can get
going further west into the Tri-State and northern Kentucky.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
A few storms may linger into the early evening across the far
south where moderate to strong instability intersects a slow
moving frontal boundary. A storm or two could be strong to
severe with strong/damaging winds being the main threat.

Additional shower/storm chances develop late tonight into
Saturday as disturbance moves thru the Great Lakes and a
secondary cold front pushes into the area.

Lows tonight to range from the upper 60s to lower 70s. Temperatures
close to normal Saturday with highs from 80 north to the upper
80s south.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Surface high pressure builds into the region Saturday night into
Sunday, and will continue to provide dry weather through Monday as
well. Next disturbance moving down the northwesterly flow aloft will
bring a reinforcing cold frontal system on Tuesday. Moisture
appears limited with this system... though can't rule out a few
showers across central OH closest to the mid-level forcing.

Stronger high pressure and well below normal temperatures arrive
behind the cold front on Wednesday and Thursday.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Cold front will continue to move across the TAF sites early in
the period. Chance of storms at any of the terminals looks quite
low at initial issuance. Lingering MVFR visibilities should
improve once the front moves through.

Lingering near surface moisture will allow for mist/fog to
develop, mainly after 06Z, resulting in visibility restrictions.
Some showers and storms could push through the Cincinnati area
towards 12Z. There is a signal that MVFR ceilings may also form
across part of the area at that time.

OUTLOOK...No significant weather expected.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ060>063-073-
     074-082-088.
     Excessive Heat Warning until 8 PM EDT this evening for
     OHZ070>072-077>081.
KY...Heat Advisory until 8 PM EDT this evening for KYZ100.
     Excessive Heat Warning until 8 PM EDT this evening for
     KYZ089>099.
IN...Heat Advisory until 8 PM EDT this evening for INZ050-058-059.
     Excessive Heat Warning until 8 PM EDT this evening for INZ066-
     073>075-080.

&&

SYNOPSIS...AR
NEAR TERM...
SHORT TERM...AR
LONG TERM...
AVIATION...
Hazardous weather outlook, Aug 25, 1:18 PM EST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
218 PM EDT Fri Aug 25 2023

OHZ026-034-035-042>046-051>056-064-065-261000-
Hardin-Mercer-Auglaize-Darke-Shelby-Logan-Union OH-Delaware-Miami-
Champaign-Clark-Madison-Franklin OH-Licking-Pickaway-Fairfield-
218 PM EDT Fri Aug 25 2023

This Hazardous Weather Outlook is for Central Ohio and West Central
Ohio.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>099-OHZ070>072-077>081-261000-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Butler-
Warren-Clinton-Hamilton-Clermont-Brown-Highland-Adams-
218 PM EDT Fri Aug 25 2023

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Southeast Indiana, Northern
Kentucky, South Central Ohio and Southwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

In addition, isolated thunderstorms this afternoon and evening may
be capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ050-058-059-OHZ060>063-073-074-261000-
Wayne-Fayette IN-Union IN-Preble-Montgomery-Greene-Fayette OH-Ross-
Hocking-
218 PM EDT Fri Aug 25 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio, South Central Ohio and West Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ100-OHZ082-088-261000-
Lewis-Pike-Scioto-
218 PM EDT Fri Aug 25 2023

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for Northeast Kentucky and South
Central Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

In addition, isolated thunderstorms this afternoon and evening may
be capable of producing damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 25, 2:28 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
328 PM EDT Fri Aug 25 2023

KYZ093-096-097-OHZ078-252000-
Pendleton KY-Campbell KY-Bracken KY-Clermont OH-
328 PM EDT Fri Aug 25 2023

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF
NORTHWESTERN BRACKEN, SOUTHERN CAMPBELL, EASTERN PENDLETON AND SOUTH
CENTRAL CLERMONT COUNTIES THROUGH 400 PM EDT...

At 328 PM EDT, a rapidly developing thunderstorm was located near
Neville, moving southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Falmouth, Butler, Neville, Chilo, Mount Auburn, Browning Corner,
Woolcutt, Neave, Greenwood, Willow Grove, Bradford, Berlin,
Lenoxburg, Kincaid Lake State Park, Peach Grove, Foster, Catawba,
Johnsville, and Mckinneysburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3875 8442 3888 8429 3874 8405 3858 8422
      3858 8425
TIME...MOT...LOC 1928Z 306DEG 17KT 3874 8426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Campbell
Special weather statement, Aug 25, 2:42 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
342 PM EDT Fri Aug 25 2023

OHZ088-252015-
Scioto OH-
342 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF EASTERN SCIOTO
COUNTY THROUGH 415 PM EDT...

At 342 PM EDT, a strong thunderstorm was located near South Webster,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Wheelersburg, South Webster, Clarktown, Sciotodale, Powellsville,
Portsmouth Regional Airport, Minford, Lyra, and State Route 335 at
State Route 776.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3891 8298 3895 8284 3895 8275 3886 8276
      3885 8265 3876 8266 3875 8267 3875 8270
      3869 8270 3868 8272 3868 8276 3864 8277
TIME...MOT...LOC 1942Z 320DEG 19KT 3889 8278

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Hatzos
Special weather statement, Aug 25, 2:43 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Wilmington OH
343 PM EDT Fri Aug 25 2023

KYZ092-093-096-252015-
Pendleton KY-Kenton KY-Campbell KY-
343 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN KENTON,
SOUTHERN CAMPBELL AND NORTHWESTERN PENDLETON COUNTIES THROUGH 415 PM
EDT...

At 343 PM EDT, a strong thunderstorm was located near Butler, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Claryville, Butler, Visalia, Greenwood, Grants Lick, Aspen Grove,
Morning View, Peach Grove, White Villa, Ivor, Campbell County Lake,
Gene Snyder Airport, and Fiskburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3883 8452 3893 8444 3886 8424 3866 8440
TIME...MOT...LOC 1943Z 305DEG 16KT 3883 8445

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Campbell
Special weather statement, Aug 25, 2:45 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Wilmington OH
345 PM EDT Fri Aug 25 2023

INZ066-073-074-252015-
Franklin IN-Ripley IN-Dearborn IN-
345 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHERN FRANKLIN,
NORTHEASTERN RIPLEY AND NORTHWESTERN DEARBORN COUNTIES THROUGH 415 PM
EDT...

At 345 PM EDT, a strong thunderstorm was located over Oldenburg,
moving southeast at 20 mph.

HAZARD...Wind gusts up to 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Batesville, Oldenburg, Sunman, St. Leon, Huntersville, Hamburg,
Ballstown, Penntown, Weisburg, Interstate 74 at State Route 101,
Peppertown, Lawrenceville, Saint Peter, and New Alsace.

This includes I-74 in Indiana between mile markers 145 and 164.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3943 8519 3933 8489 3914 8509 3928 8530
      3935 8530
TIME...MOT...LOC 1945Z 312DEG 16KT 3933 8520

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

Hatzos
Special weather statement, Aug 25, 3:07 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
407 PM EDT Fri Aug 25 2023

KYZ099-100-252030-
Mason KY-Lewis KY-
407 PM EDT Fri Aug 25 2023

...A RAPIDLY DEVELOPING THUNDERSTORM WILL IMPACT PORTIONS OF EAST
CENTRAL MASON AND SOUTHWESTERN LEWIS COUNTIES THROUGH 430 PM EDT...

At 407 PM EDT, a rapidly developing thunderstorm was located over
Tollesboro, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Tollesboro, Charters, Petersville, Stricklett, Glen Springs, Herron
Hill, Rectorville, Epworth, and Ribolt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3840 8341 3838 8345 3840 8348 3840 8350
      3841 8351 3841 8353 3842 8353 3843 8358
      3848 8359 3851 8361 3851 8363 3852 8363
      3852 8364 3851 8369 3854 8372 3866 8355
      3845 8324 3835 8338
TIME...MOT...LOC 2007Z 317DEG 18KT 3855 8358

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Campbell
Special weather statement, Aug 25, 3:08 PM EST, 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
408 PM EDT Fri Aug 25 2023

INZ073>075-KYZ091-OHZ077-252045-
Ripley IN-Ohio IN-Dearborn IN-Boone KY-Hamilton OH-
408 PM EDT Fri Aug 25 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF OHIO, EAST CENTRAL
RIPLEY, DEARBORN, NORTHERN BOONE AND WEST CENTRAL HAMILTON COUNTIES
THROUGH 445 PM EDT...

At 408 PM EDT, a strong thunderstorm was located 7 miles northeast of
Moores Hill, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Harrison, Lawrenceburg, Greendale, Aurora, Bright, Hidden Valley,
Cleves, Shawnee, Moores Hill, Miami Heights, Blue Jay, Mack,
Guilford, Wilmington, Logan, Manchester, Grandview, French, Sunman,
and Addyston.

This includes the following Interstates...
 I-74 in Indiana between mile markers 159 and 168.
 I-74 in Ohio between mile markers 5 and 8, and near mile marker 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3931 8501 3931 8496 3919 8465 3896 8494
      3920 8516
TIME...MOT...LOC 2008Z 317DEG 18KT 3921 8502

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Campbell

The radar

The Cincinnati radar (KILN), 90 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bracken

When
August 25, 3:09 PM EST to 3:11 PM EST
Where
Bracken County, 0.97 mi SE of Powersville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.642, -84.106

A tree was downed over State Route 165.

Thunderstorm Wind, Boone

When
August 25, 3:43 PM EST to 3:45 PM EST
Where
Boone County, 2.18 mi S of Burlington
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.998, -84.720

A tree was downed over Camp Ernst Drive.

Thunderstorm Wind, Pendleton

When
August 25, 3:49 PM EST to 3:51 PM EST
Where
Pendleton County, 0.88 mi SW of Four Oaks
Measured
45 kt (52 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.620, -84.330

Multiple trees were downed south of Falmouth.

Thunderstorm Wind, Boone

When
August 25, 3:54 PM EST to 3:56 PM EST
Where
Boone County, 2.82 mi NNE of Hamilton
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.920, -84.759

A tree was downed over Big Bone Church Road.

Thunderstorm Wind, Grant

When
August 25, 4:08 PM EST to 4:10 PM EST
Where
Grant County, 1.33 mi NNE of Dowingsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.669, -84.695

A tree was downed over Clarks Crk Road.

Thunderstorm Wind, Owen

When
August 25, 4:08 PM EST to 4:10 PM EST
Where
Owen County, 1.65 mi W of Beechwood
Measured
45 kt (52 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
38.424, -84.760

Several trees were downed on Claxton Ridge Road.

Thunderstorm Wind, Grant

When
August 25, 4:30 PM EST to 4:32 PM EST
Where
Grant County, 0.86 mi NE of Blanchet
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
38.528, -84.558

A tree was downed over Fork Lick Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122742, 1122746, 1122745, 1122747, 1122748, 1122749, 1122750.